Wisconsin, 2006Winter Storm in Wisconsin, December 31, 2006
December 31, 2006 · NWS DLH · 2 events in 2 counties and zones
A powerful storm system moved from the southern plains through eastern Wisconsin, bringing copious amounts of precipitation to northwest Wisconsin from December 30th through the morning of January 1st. Deep tropical moisture out ahead of the storm brought heavy rains to the area on December 30th and 31st.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system moved from the southern plains through eastern Wisconsin, bringing copious amounts of precipitation to northwest Wisconsin from December 30th through the morning of January 1st. Deep tropical moisture out ahead of the storm brought heavy rains to the area on December 30th and 31st. Many areas saw over 1 inch of rain. Cold air wrapped around the system and changed the rain over to snow during the evening hours of New Year's Eve. The snow finally ended during the early morning hours of New Year's Day, with the heaviest amounts of 6 to 12 inches being reported across Ashland and Iron counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 31, 9:41 PM CST, 19 minutes earlier.
Area forecast discussion, Dec 31, 9:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
941 PM CST SUN DEC 31 2006
.DISCUSSION...SNOW CONTINUED TO PILE UP ACROSS THE AREA...FROM
PINE COUNTY...INTO THE ARROWHEAD...AND NW WI. HAVE EXTENDED THE
WINTER STORM WARNING FOR PINE COUNTY...AS WE HAVE SEEN THE
DEVELOPMENT OF GRAVITY WAVE INDUCED SNOWFALL ACROSS THE PATTISON
RANGE...EXTENDING BACK INTO NORTHERN PINE COUNTY. IT IS SNOWING
HEAVILY IN ASKOV RIGHT NOW AND THERE HAS ALREADY BEEN A HALF FOOT
OF SNOW SO FAR THROUGH 9 PM. SEE NO REASON THEY WOULD NOT SEE
AROUND 9 INCHES DUE TO THE DEVELOPMENT OF THIS BAND OF SNOW
STRETCHING ALONG THE PATTISON RANGE. EARLIER THIS EVENING...WE
RECEIVED OTHER REPORTS OF NEAR 9 INCHES ACROSS PORTIONS OF THE
IRON RANGE NEAR BABBITT. FURTHER EAST...HAVE ISSUED A SNOW
ADVISORY FOR NORTHWESTERN WISCONSIN...WHERE SNOW HAD DEVELOPED
NICELY DURING THE EVENING. WENT WITH AN ADVISORY FOR 2 TO 5 INCHES
OF ACCUMULATION...ALTHOUGH WILL HAVE TO WATCH THIS AREA...AS SOME
PLACES CLOSER TO THE LAKE MAY NEED TO BE UPGRADED TO A WARNING.
THE OTHER MAJOR CHANGE WAS TO ISSUE A SMALL CRAFT ADVISORY FOR
LAKE SUPERIOR EARLIER THIS EVENING...WITH WINDS ALREADY GUSTING TO
NEAR 30 KNOTS ACROSS A MAJORITY OF THE WESTERN PORTION OF THE
LAKE...AND THERE IS A NEW SHIP REPORT INDICATING 30 KT SUSTAINED
WINDS IN THE OPEN LAKE. WINDS SHOULD DIMINISH ON NEW YEARS DAY.
SHOULD BE SOME BLOWING AND DRIFTING SNOW OVERNIGHT...BUT PROBABLY
NOT TOO MUCH DUE TO THE WET NATURE OF THE SNOW AND INLAND WINDS
THAT ARENT TOO GUSTY.
&&
.PREV DISCUSSION... /ISSUED 725 PM CST SUN DEC 31 2006/
DISCUSSION...SEVERAL BANDS OF FAIRLY IMPRESSIVE SNOWFALL DUE TO
STRONG DEFORMATION ON BACK SIDE OF DEPARTING LOW. HAVE RECEIVED
A FEW REPORTS UP TO 6 INCHES...AND THINK SOME PLACES WILL COME IN
WITH AROUND 8 FROM PINE COUNTY TO COTTON...EMBARRASS AND ELY. JUST
EAST OF THIS BAND...PRECIPITATION WAS GENERALLY DIMINISHING WITH
THE EXCEPTION OF SOME BETTER BANDS IN THE ARROWHEAD. HAVE JUST
UPDATED THE GRIDS/WSW TO ADD PINE COUNTY TO THE WARNING...AS IT
LOOKS LIKE THEY COULD RACK UP SOME IMPRESSIVE TOTALS IN A SLOW
MOVING BAND STRETCHED FROM SOUTHWEST TO NORTHEAST THROUGH THE
COUNTY. DEFINITELY A SHARP CUTOFF TO THE PRECIPITATION...WITH THE
PRECIPITATION NEARLY ENDING FROM CRANE LAKE...TO HIBBING TO
MCGREGOR. NOT MUCH GOING ON ACROSS NW WI YET. THE MODELS TRY TO
FILL IN THE PRECIPITATION ACROSS THIS AREA...BUT SO FAR ONLY A FEW
DECENT BANDS. CURRENT THINKING IS THAT THIS AREA WILL BE FINE
WITHOUT A HEADLINE. ANOTHER ROUND OF UPDATES WILL BE SENT AROUND 9
PM...WHEN THE SAINT LOUIS COUNTY AND PINE COUNTY WARNINGS ARE SET
TO EXPIRE.
WILL HAVE TO KEEP AN EYE ON WINDS...AS WE MAY NEED TO HOIST A
SMALL CRAFT ADVISORY FOR LAKE SUPERIOR.
PREV DISCUSSION... /ISSUED 354 PM CST SUN DEC 31 2006/
DISCUSSION...A COLD FRONT CONTINUES TO TRACK EWD OVER THE
NORTHLAND THIS AFTERNOON...DRAWING COLDER AIR ACROSS OUR FCST
AREA. AS A RESULT...PRECIPITATION ACROSS OUR CWA HAS EITHER
CHANGED OVER TO SNOW...OR WILL CHANGE OVER TO SNOW SOON. LIFT
ASSOCIATED WITH THE FRONT AND UPPER LEVEL SHORTWAVE WILL CONTINUE
TO PRODUCE PRECIPITATION ACROSS THE ERN TWO THIRDS OF OUR FCST
AREA THIS EVENING. AS THE UPPER LEVEL TROUGH AXIS PROPAGATES
EWRD...THE BACK EDGE OF THE SNOW WILL CONTINUE TO MOVE EWRD AS
WELL. TAKING INTO CONSIDERATION MODEL QPF AMOUNTS...A LOW SNOW TO
WATER RATIO...SOME MELTING...FEEL THAT SNOW ACCUMULATION TONIGHT
ACROSS OUR NWRN WI ZONES AND PINE COUNTY WILL STAY BELOW ADVISORY
CRITERIA. FARTHER NORTH WE WILL KEEP THE WARNING IN EFFECT ACROSS
SAINT LOUIS...COOK...LAKE AND CARLTON COUNTIES...WHERE AN
ADDITIONAL 2 TO 4 INCHES OF SNOW IS LIKELY. THIS HIGHEST SNOWFALL
AMOUNTS ARE EXPECTED ACROSS THE ARROWHEAD REGION AWAY FROM LAKE
SUPERIOR.
MOST OF THE SNOW WILL TAPER OFF TO SCATTERED SNOW SHOWERS OR
FLURRIES ACROSS OUR MN ZONES AFTER MIDNIGHT. HOWEVER ACCUMULATING
SNOW SHOULD CONTINUE ACROSS NWRN WI AFTER MIDNIGHT RESULTING IN
THE 2 TO 4 INCHES OF SNOW ACCUMULATION. SOME LAKE ENHANCEMENT IS
POSSIBLE ACROSS GOGEBIC RANGE...AS INDICATED BY THE NAM12...SO A
FEW LOCATIONS MAY SEE SLIGHTLY HIGHER AMOUNTS.
MOST OF THE SNOW SHOULD END BY MONDAY MORNING AS HIGH PRESSURE
BUILDS ACROSS THE UPPER MIDWEST. HOWEVER ISOLATED SNOW SHOWERS MAY
DEVELOP ACROSS OUR NRN ZONES...WHILE SCATTERED LAKE EFFECT SNOW
SHOWERS MAY LINGER ACROSS THE SNOWBELT OF NWRN WI. DRY CONDITIONS
ARE THEN EXPECTED THROUGH MIDWEEK.
&&
POINT TEMPS/POPS...
DLH 22 32 16 32 / 90 10 10 10
INL 18 27 9 30 / 30 20 10 10
BRD 21 30 14 32 / 40 10 10 10
HYR 26 33 14 34 / 90 10 10 10
ASX 28 34 18 36 / 90 30 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR NORTHERN
COOK/NORTHERN LAKE-PINE-SOUTHERN COOK/LAKESHORE-SOUTHERN
LAKE/LAKESHORE.
WI...SNOW ADVISORY UNTIL 5 AM CST MONDAY FOR ASHLAND-BAYFIELD-BURNETT-
DOUGLAS-IRON-PRICE-SAWYER-WASHBURN.
LS...SMALL CRAFT ADVISORY UNTIL 12 PM CST MONDAY FOR LSZ121-LSZ140-
LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-LSZ147-LSZ148.
DAPHazardous weather outlook, Dec 31, 6:36 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
636 PM CST SUN DEC 31 2006
LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-011130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
636 PM CST SUN DEC 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
A WINTER STORM WARNING REMAINS IN EFFECT FOR AN AREA FROM PINE
COUNTY THROUGH THE IRON RANGE AND ARROWHEAD THROUGH THE EVENING.
TOTAL SNOWFALL IS EXPECTED TO REACH 4 TO 8 INCHES ACROSS MUCH OF
THIS AREA...ALTHOUGH AMOUNTS WILL BE LESS NEAR LAKE SUPERIOR.
AMOUNTS OF GENERALLY 2 TO 4 INCHES ARE EXPECTED IN MUCH OF
NORTHWESTERN WISCONSIN...WITH LITTLE ADDITIONAL ACCUMULATION IN
THE INTERNATIONAL FALLS...GRAND RAPIDS...BRAINERD AND AITKIN
AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL SPOTTERS ARE ENCOURAGED TO REPORT THEIR SNOW ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE EITHER BY PHONE OR ESPOTTER.
DAP
Winter Storm, Ashland
- When
- December 31, 10:00 PM CST to 11:59 PM CST
- Where
- Ashland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
Rain changed to snow around 10 pm on December 31st in northwestern Wisconsin and ended during the early morning hours of the new year. The heaviest snow fell in the Highbridge area, where 12 inches was reported. Other totals include Butternut at 5.5 inches; 2 miles south of Ashland at 6 inches; and Ashland proper at 1 inch.
Winter Storm, Iron
- When
- December 31, 10:00 PM CST to 11:59 PM CST
- Where
- Iron forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
Rain changed to snow just before the New Year hour of midnight on the 31st, and ended during the early morning hours on Janurary 1st. The heaviest snow fell in northern Iron County, where Odanah reported 10 inches. Other totals include Upson at 10 inches; Gile with 8 inches; Hurley at 7 inches; and Gurney at 6 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, December 31, 20064 deaths · 6 events
- Rip Current in Florida, December 31, 20061 death · 8 injured · 1 event
- Tornado in Georgia, December 31, 20061 injured · $400,000 · F2 · 1 event
- Winter Storm in Minnesota, December 31, 200616 events
- Winter Storm and Winter Weather in Kansas, December 31, 200611 events
- Heavy Snow in Iowa, December 31, 20066 events
- Winter Weather in Iowa, December 31, 20064 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 31, 20062 events
- Heavy Snow in Iowa, December 31, 20062 events
- Marine Thunderstorm Wind in Gulf of Mexico, December 31, 20061 event
- Damaging Wind in Indiana, December 31, 2006$3,000 · 50 kt wind · 1 event
- Damaging Wind in South Carolina, December 31, 200650 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8492, 8493.